Alert archive / Kansas / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 31, 2014, 6:05 PM CDT for Cloud County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 31, 2014, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:48 PM CDT | FLASH FLOOD | 1 N Simpson, KS | WATER OVER ROAD K194 NORTH OF SIMPSON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WGUS53 KTOP 312305
FFWTOP
KSC029-010300-
/O.NEW.KTOP.FF.W.0006.140831T2305Z-140901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA...WITH
ESTIMATES OF 1 TO 3 INCHES OF RAINFALL IN THE LAST 45 MINUTES.
CONTINUED TORRENTIAL RAINFALL WILL LEAD TO FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
CONCORDIA...
GLASCO...
JAMESTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
&&
LAT...LON 3966 9794 3965 9754 3946 9759 3930 9787
3931 9793
$$1 follow-up statement
734
WGUS73 KTOP 010222
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT SUN AUG 31 2014
KSC029-010231-
/O.CAN.KTOP.FF.W.0006.000000T0000Z-140901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLOUD-
922 PM CDT SUN AUG 31 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN CLOUD
COUNTY...
AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE WATER SHOULD CONTINUE TO RECEDE.
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3966 9794 3965 9754 3946 9759 3930 9787
3931 9793
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:11 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 3:11 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT Sun Aug 31 2014 .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN AUG 31 2014 Elevated activity has weakened and exited with good insolation in recent hours in weak subsidence allowing for a quick increase in winds and temps. 19Z surface observations suggest cold front from south central Nebraska to the SW corner of Kansas with some CU development on the north end. Recent water vapor imagery shows main upper wave pushing through southern Wyoming with convection in NC Colorado well behind the front. Overall setup continues to support a rather wet next 12-18 hours with cold front coming into northern and western areas overnight and upper trough following, with low level jet ramping up to around 60kts. Nearby 12Z observed precipitable water values were at to just above normal and continued advection of deeper moisture to the south will pump these values up. Still having some question on the early hours of the event. With surface low pressure in far SE Colorado, convergence along the front is not great, and the main upper trough well behind will not boost convergence until perhaps the daytime hours of Labor Day. Various higher resolution models are delayed with the convective initiation until around 23-0Z and could occur well into the CWA. Dewpoint depressions should remain in the 25-40F range for somewhat high cloud bases, but increasing low level wind fields will support strong low level helicity. Again, with the trough lagging, mid level winds are somewhat low to support a long-lived supercell, and wind and hail continue to the be the main severe weather concerns with ML CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently analyzed. The high-res models are also similar with a secondary impulse of convection moving through in the late evening to overnight hours, perhaps via a sustained MCS from the current NC Colorado storms. This could track over northern areas again and bring an increased flooding concern, but with recent rains spotty at best, am not confident enough for a Watch. Convection should overall slowly clear from northwest to central areas overnight. Cold front still appears to sag south into southern areas for the afternoon hours of Labor Day. This again is not a clear-cut forecast with convective activity possibly affecting the location of the effective front. If at least some insolation can occur, cooling mid levels behind the upper trough should allow for moderate instability to again develop along and ahead of the effective front with plenty of shear to support severe storms. This time, upper winds will be stronger but weaker near the surface. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN AUG 31 2014 For Monday night and Tuesday, have continued chances for precip as the expected outflow boundary from tonight's convection gets hung up across southeast and south central KS. In general would anticipate POPs diminishing and becoming increasingly confined to far southern portions of the forecast area with time through the day Tuesday as the upper forcing moves east of the area and the low level jet veers to the southwest decreasing convergence along the front. Tuesday night may be more interesting in terms of strong to possibly severe thunderstorms. Most model guidance is pointing to strong theta-e advection overnight with good isentropic upglide. Additionally model forecast soundings have fairly steep mid level lapse rates with potentially 1000 to 1500 J/km of elevated instability. The NAM also shows around 30 KTS of effective bulk shear, so it is not out of the question that there could be some elevated storms capable of producing large hail. This activity may linger into Wednesday morning. After that the forecast is expecting a dry period through Thursday before models bring a frontal system into the area Thursday night through Friday night. Because of this boundary, have continued with some chance POPs for Thursday night through Friday. By Saturday, both the GFS and ECMWF build a surface ridge into the central plains with dryer air advecting in. Because of this, have trended POPs down for Saturday and kept Sunday dry. Temps are expected to remain warm through Thursday until the frontal system enters the region with chances for rain. The warmest days look to be Wednesday and Thursday as 850 temps warm to around 25C. Therefore have highs in the mid 90s with lows around 70 to the lower 70s. Temps should trend cooler by the weekend due to cold air advection behind the front. May see lows in the 50s with highs in the upper 70s to around 80 by Sunday. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1239 PM CDT SUN AUG 31 2014 Only minor changes to the forecasts. Will likely be an hour or two of fairly persistent TS activity but feel a little better going with TEMPO at this point and including some wind and further visibility issues to deal with. Timing is become more certain but still not completely confident. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...65 LONG TERM...Wolters AVIATION...65
Hazardous weather outlook, Aug 31, 3:43 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SUN AUG 31 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT. LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS. IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A GREATER HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH OF THE KANSAS TURNPIKE. THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY. A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE THIS FRONTAL SYSTEM IS IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
In the hours before
Local storm report, Aug 31, 4:56 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL W COURTLAND 39.78N 97.90W
08/31/2014 E1.50 INCH REPUBLIC KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.50 INCH HAIL.
&&
BDRAKELocal storm report, Aug 31, 5:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 NNW GLASCO 39.43N 97.87W
08/31/2014 CLOUD KS TRAINED SPOTTER
ESTIMATED 60 MPH WINDS WITH LARGE TREE LIMB BLOWN DOWN.
&&
WOLTERSLocal storm report, Aug 31, 5:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 6 N GLASCO 39.45N 97.83W
08/31/2014 E65 MPH CLOUD KS TRAINED SPOTTER
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 23 min |
| Aug 31, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Aug 31, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| Aug 31, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 44 min |
| Aug 31, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Aug 31, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Washington | 47 min |
| Aug 31, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 52 min |
| Aug 31, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 25 min |
Nearby
Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.